Drug allergy is hypersensitivity to certain medications, characterized by the development of an immune reaction in response to the repeated penetration of even a minimal amount of allergen into the body. It is manifested by symptoms of lesions of the skin, bronchopulmonary system and other internal organs, blood vessels and joints. Systemic allergic reactions are possible. Diagnosis is based on the collection of anamnesis, examination, laboratory data and skin tests. Treatment – removal of a problematic drug from the body, antihistamines, glucocorticoids, maintenance of blood circulation and respiration in systemic reactions, AIT.
Z88 Has a personal history of allergy to medicines, medicines and biological substances
Drug allergy is the development of allergic and pseudoallergic reactions when drugs are injected into the body. According to statistics, from 1 to 3% of medicines used in medical practice can lead to the development of allergies. Most often, hypersensitivity develops to penicillin antibiotics, nonsteroidal anti-inflammatory drugs, local anesthetics, vaccines and serums. The pathogenesis is based on allergic reactions of immediate and delayed type, as well as immunocomplex and cytotoxic reactions. The main clinical manifestations are skin rash by the type of urticaria, erythema and contact dermatitis, angioedema, systemic allergic reactions (drug fever, serum sickness, systemic vasculitis, anaphylaxis). Most often, drug allergies occur in adults aged 20 to 50 years, among them about 70% are women. The fatal outcome is usually caused by the development of anaphylactic shock and Lyell’s syndrome.
Drug allergy can be noted for any medication, while there are full–fledged antigens with the presence of protein components (blood preparations, hormonal agents, high-molecular preparations of animal origin) and partial (defective) antigens – haptens that acquire allergenic properties when in contact with body tissues (serum albumins and globulins, tissue proteins procollagens and histones).
The list of medications that can cause an allergic reaction is very wide. These are, first of all, antibiotics (penicillins, cephalosporins, tetracyclines, aminoglycosides, macrolides, quinolones), sulfonamides, analgesics and nonsteroidal anti-inflammatory drugs, serums and vaccines, hormonal drugs, local anesthetics, ACE inhibitors and other medicinal substances.
When a problematic medication is introduced into the body, one of the varieties of immune reactions develops: immediate, delayed, cytotoxic, immunocomplex, mixed or pseudoallergic.
- The immediate type reaction is characterized by the formation of antibodies of the IgE isotype at the first ingestion of the allergen into the body and the fixation of immunoglobulins on tissue mast cells and blood basophils. Repeated contact with the drug antigen triggers the process of synthesis and increased release of inflammatory mediators, the development of allergic inflammation in the affected tissues or throughout the body. According to this mechanism, drug allergy to penicillin, salicylates and serums usually occurs.
- In cytotoxic reactions, shaped blood elements, vascular endothelial cells, liver and kidneys, on which the antigen is fixed, are used as target cells. Then the antigen interacts with IgG and IgM antibodies, including complement in the reaction and destroying cells. At the same time, allergic cytopenia, hemolytic anemia, connective tissue and kidney damage are noted. Such a pathological process often occurs when using phenytoin, hydralazine, procainamide and other medications.
- The development of immunocomplex reactions occurs with the participation of all major classes of immunoglobulins, which form circulating immune complexes with antigens that fix on the inner wall of blood vessels and lead to complement activation, increased vascular permeability, the occurrence of systemic vasculitis, serum sickness, the Arthus-Sakharov phenomenon, agranulocytosis, arthritis. Immunocomplex reactions can occur with the introduction of vaccines and serums, antibiotics, salicylates, anti-tuberculosis drugs and local anesthetics.
- Delayed type reactions include a sensitization phase, accompanied by the formation of a large number of T-lymphocytes (effectors and killers) and resolution, which occurs after 1-2 days. The pathological process undergoes immunological (recognition of antigens by sensitized T-lymphocytes), pathochemical (production of lymphokines and activation of cells) and pathophysiological (development of allergic inflammation) stages.
- Pseudoallergic reactions proceed by a similar mechanism, only the immunological stage is absent, and the pathological process immediately begins with the pathochemical stage, when under the action of histamine-liberators, an intense release of mediators of allergic inflammation occurs. The use of foods with a high content of histamine, as well as the presence of chronic diseases of the digestive tract and endocrine disorders, increases pseudoallergia for medications. The intensity of the pseudoallergic reaction depends on the rate of administration and the dose of the drug. More often, pseudoallergia occurs when using some blood substitutes, iodine-containing substances used for contrast, alkaloids, drotaverine and other drugs.
It should be borne in mind that the same drug can cause both true and false allergies.
Symptoms of drug allergy
The clinical symptoms of drug allergy are diverse and include more than 40 variants of organ and tissue damage found in modern allergology. Skin, hematological, respiratory and visceral manifestations are most often noted, which can be localized and systemic.
Allergic lesions of the skin are more often manifested in the form of urticaria and angioedema Quincke, as well as allergic contact dermatitis. The occurrence of fixed erythema in the form of single or multiple plaques, blisters or erosions in response to the use of salicylates, tetracyclines and sulfonamides is somewhat less common. Phototoxic reactions are also observed when skin damage occurs when exposed to ultraviolet radiation against the background of the use of certain analgesics, quinolones, amiodarone, aminazine and tetracyclines.
In response to the introduction of vaccines (against polio), penicillin antibiotics and sulfonamides, the development of multiform exudative erythema may occur with the appearance of spots, papules and vesicular rashes on the skin of the hands and feet and on the mucous membranes, accompanied by general malaise, fever and joint pain.
Drug allergy can manifest itself in the form of the Arthus phenomenon. At the site of administration of the drug, redness occurs after 7-9 days, infiltration is formed, followed by abscessing, formation of a fistula and the release of purulent contents. An allergic reaction to the repeated administration of a problematic medication is accompanied by a drug fever, in which a few days after using the drug, chills appear and the temperature rises to 38-40 degrees. Fever spontaneously passes 3-4 days after the withdrawal of the drug that caused an undesirable reaction.
Systemic allergic reactions in response to the administration of a drug can manifest themselves in the form of anaphylactic and anaphylactoid shock of varying severity, Stevens-Johnson syndrome (multiform exudative erythema with simultaneous damage to the skin and mucous membranes of several internal organs), Lyell syndrome (epidermal necrolysis, in which the skin and mucous membranes are also affected, the work of almost all organs is disrupted all organs and systems). In addition, systemic manifestations of drug allergy include serum sickness (fever, skin lesions, joints, lymph nodes, kidneys, blood vessels), lupus syndrome (erythematous rash, arthritis, myositis, serositis), systemic drug vasculitis (fever, urticaria, petechial rash, enlarged lymph nodes, nephritis).
To establish the diagnosis of drug allergy, it is necessary to conduct a thorough examination with the participation of specialists of various profiles: allergist-immunologist, infectious disease specialist, dermatologist, rheumatologist, nephrologist and doctors of other specialties. An allergological history is carefully collected, a clinical examination is carried out, a special allergological examination is performed.
Skin allergy tests (application, scarification, intradermal) and provocative tests (nasal, inhalation, sublingual) are performed with great care in a medical institution equipped with the necessary means for emergency care. Among them, the test of inhibition of natural emigration of leukocytes in vivo with drugs is quite reliable. Among the laboratory tests used in allergology for the diagnosis of drug allergies, a basophilic test, a reaction of lymphocyte blast transformation, determination of the level of specific immunoglobulins of classes E, G and M, histamine and tryptase, as well as other studies are used.
Differential diagnosis is carried out with other allergic and pseudoallergic reactions, toxic effects of medications, infectious and somatic diseases.
Treatment of drug allergies
The most important stage in the treatment of drug allergies is the elimination of the negative effects of the drug by stopping its administration, reducing absorption and rapid excretion from the body (infusion therapy, gastric lavage, enemas, intake of enterosorbents, etc.).
Symptomatic therapy is prescribed using antihistamines, glucocorticosteroids, means to maintain respiratory and circulatory functions. External treatment is carried out. Assistance with systemic allergic reactions is carried out in the conditions of the intensive care unit of the hospital. If it is impossible to completely abandon the problematic medication, desensitization is possible.